Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 11, 2006, 1:54 PM MST for Cochise County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2006, 1:54 PM MST (20:54 UTC)
- Expired
- Aug 11, 2006, 4:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:38 PM MST | FLASH FLOOD | 5 Ese Tombstone, AZ | DAVIS ROAD BETWEEN TOMBSTONE AND MCNEAL FLOODED AND IMPASSIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 112059 FFWTWC AZC003-120000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 154 PM MST FRI AUG 11 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... COCHISE COUNTY IN SOUTHEAST ARIZONA THIS INCLUDES THE CITIES OF...WILLCOX...SIERRA VISTA...BISBEE * UNTIL 500 PM MST * AT 140 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CHARLESTON ROAD EAST OF SIERRA VISTA WASHED OUT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISBEE AND KANSAS SETTLEMENT. HEAVY RAINFALL CONTINUES IN MULTIPLE LOCATIONS THROUGHOUT COCHISE COUNTY INCLUDING JUST NORTH OF KANSAS SETTLEMENT AND OVER LESLIE CREEK EAST OF MCNEAL. HEAVY RAINFALL WILL SOON IMPACT THE GREATER BISBEE AND BENSON AREAS AS WELL. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. THIS WARNING SUPERSEDES THE TWO FLASH FLOOD WARNINGS PREVIOUSLY ISSUED FOR THE COUNTY. LAT...LON 3141 11036 3137 10917 3237 10946 3232 11042 $$ WEATHER.GOV/TUCSON SCHAFFNER
3 follow-up statements
000 WGUS75 KTWC 112133 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 233 PM MST FRI AUG 11 2006 AZC003-120000- COCHISE AZ- 233 PM MST FRI AUG 11 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR COCHISE COUNTY... AT 220 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN FROM THUNDERSTORMS THROUGHOUT THE COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANSAS SETTLEMENT...DOUGLAS AND ELFRIDA. RAINFALL ON THE ORDER OF 1 TO 2 INCHES HAS OCCURRED OVER MULTIPLE LOCATIONS IN COCHISE COUNTY. MOST RECENT HEAVY RAINFALL HAS FALLEN NEAR KANSAS SETTLEMENT AND WILL IMPACT HIGHWAY 191. FURTHERMORE...RAINFALL IN THE GREATER DOUGLAS AREA WILL LIKELY CAUSE A SIGNIFICANT RISE IN AREA WASHES. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TUCSON. LAT...LON 3135 11039 3133 10912 3237 10946 3240 11043 $$ WEATHER.GOV/TUCSON SCHAFFNER
000 WGUS75 KTWC 112315 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 409 PM MST FRI AUG 11 2006 AZC003-120000- COCHISE AZ- 409 PM MST FRI AUG 11 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR COCHISE COUNTY... AT 409 PM MST...SCATTERED STRONG THUNDERSTORMS NEAR PALOMINAS AND HEREFORD WILL PRODUCE LOCALLY HEAVY RAINFALL...RESULTING IN SWIFT RAINFALL RUNOFF. ALTHOUGH MODERATE RAINFALL CONTINUES ACROSS THE MAJORITY OF COCHISE COUNTY...THE HEAVY RAINFALL FROM STORMS EARLIER THIS AFTERNOON WILL CONTINUE TO FILL WASHES AND ROADWAY DIPS WITH RUNNING WATER. IN ADDITION...SIGNIFICANT PONDING OF WATER IS LIKELY OCCURRING IN POOR DRAINAGE AREAS AND OTHER LOW LYING AREAS. THE HEAVIEST RAINFALL HAS OCCURED TO THE WEST OF TEXAS CANYON ALONG INTERSTATE 10...ALONG HIGHWAY 191 BETWEEN INTERSTATE 10 AND SUNIZONA...BETWEEN WILLCOX AND KANSAS SETTLEMENT AND RAMSEY CANYON IN SOUTHWEST COCHISE COUNTY. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. LAT...LON 3135 11039 3133 10912 3237 10946 3240 11043 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 112358 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 454 PM MST FRI AUG 11 2006 AZC003-120004- COCHISE AZ- 454 PM MST FRI AUG 11 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR COCHISE COUNTY... ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES ACROSS THE MAJORITY OF COCHISE COUNTY...THE HEAVY RAINFALL FROM STORMS EARLIER THIS AFTERNOON WILL CONTINUE TO DRAIN INTO WASHES AND ROADWAY DIPS. HOWEVER...THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING FOR COCHISE COUNTY HAS BEEN ALLOWED TO EXPIRE AT 500 PM MST. SIGNIFICANT PONDING OF WATER WILL CONTINUE IN POOR DRAINAGE AREAS AND OTHER LOW LYING AREAS. THE HEAVIEST RAINFALL TODAY HAS OCCURED TO THE WEST OF TEXAS CANYON ALONG INTERSTATE 10...ALONG HIGHWAY 191 BETWEEN INTERSTATE 10 AND SUNIZONA...BETWEEN WILLCOX AND KANSAS SETTLEMENT AND RAMSEY CANYON IN SOUTHWEST COCHISE COUNTY. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. LAT...LON 3135 11039 3133 10912 3237 10946 3240 11043 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:15 AM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 11, 9:15 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST FRI AUG 11 2006 .SYNOPSIS...AN ACTIVE PATTERN WILL CONTINUE INTO TODAY AS SOUTHEAST ARIZONA RESIDES IN A MOIST AND UNSTABLE ATMOSPHERE. A LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY THIS WEEKEND RESULTING IN LOWER THUNDERSTORM CHANCES BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK. && .DISCUSSION...THE UPPER LEVEL CLOUDS OVERHEAD AND MOVING WEST-NORTHWESTWARD ARE MAINLY DEBRIS FROM THE UPPER LEVEL DISTURBANCE WHICH MOVED OUT OF WESTERN CHIHUAHUA...MEXICO YESTERDAY. THE DISTURBANCE DID NOT QUITE MAKE IT ARIZONA LAST NIGHT...BUT IT HAS LEFT A MESOSCALE CONVECTIVE VORTEX OVER WESTERN SONORA...MEXICO THIS MORNING. AS IT MOVES TO THE WEST THROUGH THE DAY IT MAY PROVIDE SOME SOUTHERLY FLOW TO HELP ENHANCE THE THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT. ON THE TUCSON SOUNDING THIS MORNING ONLY A SHALLOW LAYER AROUND 500 MB HAD ANY SIGNIFICANT FLOW AND THIS AT 15 TO 20 KNOTS OUT OF THE EAST. THE PRECIPITABLE WATER REMAINED HIGH AT 1.72 INCHES WHICH WILL PRODUCE HEAVY RAINERS THIS AFTERNOON AND EVENING. FOR ANY ORGANIZATION WE WILL NEED ADDITIONAL SHEAR IN THE LOWER LEVELS WHICH COULD COME FROM ONE OF TWO SOURCES. THE MCV TO OUR SOUTH OR SOME ENERGY CURRENTLY WRAPPING AROUND THE HIGH IN NEW MEXICO. BOTH MODELS INDICATE ENERGY ENTERING OUR AREA LATE THIS EVENING WITH THE NAM DRAWING A VORTICITY MAXIMUM FROM THE EAST AND THE GFS FROM THE SOUTH. EITHER WAY...WITH A DEFORMATION ZONE OVER ARIZONA...CAPE BETWEEN 1500 AND 2000 AND PLENTY OF MOISTURE...THE ADDITIONAL BOOST WILL ONLY ENHANCE AND MOST LIKELY ORGANIZE OUR CONVECTION TONIGHT. BEYOND TODAY...A TROUGH HAS DEVELOPED ALONG THE WEST COAST AND WILL STRENGTHEN OVER THE NEXT SEVERAL DAYS AS THE AXIS SHIFTS SLOWLY EASTWARD. THIS WILL RESULT IN A SLOW...LET ME EMPHASIS SLOW...DRYING TREND THROUGH NEXT WEEK. AFTERNOON TEMPERATURES WILL REMAIN AROUND NORMAL AS OVERNIGHT TEMPERATURES ARE MODERATED BY HIGH CLOUDS. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && EVANS WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 10:36 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1036 AM MST FRI AUG 11 2006 AZZ019-029>035-120700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1036 AM MST FRI AUG 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT LIKE THE PAST SEVERAL DAYS...THERE IS AN ELEVATED RISK OF HEAVY RAIN AND FLASH FLOODING. THE ATMOSPHERE REMAINS EXTREMELY MOIST AND RATHER UNSTABLE. THE GROUND OVER MUCH OF SOUTHEAST ARIZONA REMAINS NEARLY SATURATED. STEERING FLOW REMAINS VERY LIGHT. THERE ARE TWO UPPER LEVEL DISTURBANCES WHICH MAY ENHANCE THUNDERSTORM DEVELOPMENT. ONE WILL MOVE SLOWLY EAST ACROSS CENTRAL AND NORTHERN ARIZONA. THE OTHER OVER NORTHERN SONORA WAS DRIFTING NORTHWEST TOWARD THE INTERNATIONAL BORDER. THE MOST LIKELY AREA FOR INITIAL STRONG THUNDERSTORM DEVELOPMENT WILL BE WHERE SKIES WERE CLEAR EARLY THIS MORNING...NAMELY OVER EXTREME EASTERN PIMA...EXTREME EASTERN PINAL...GREENLEE...GRAHAM AND COCHISE COUNTIES. HOWEVER AS THE DAY PROGRESSES...SOME CLEARING IS EXPECTED OVER SOUTH CENTRAL ARIZONA WHICH WILL INCREASE THE THREAT OVER SANTA CRUZ...THE REST OF PIMA...AND WESTERN PINAL COUNTY LATE THIS AFTERNOON AND TONIGHT. DUE TO VERY SLOW AND ERRATIC CELL MOTIONS...THE PRIMARY RISK WILL BE FOR 1 TO 2 INCHES OF RAIN PER HOUR FROM THE STRONGEST STORMS... ESPECIALLY NEAR MOUNTAINS. AN ISOLATED WET DOWNBURST OR TWO IS ALSO POSSIBLE WITH DAMAGING WIND GUSTS. IF THE STORMS BECOME MORE ORGANIZED...FLASH FLOOD WATCHES AND WARNINGS MAY BE REQUIRED LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE POSSIBLE AGAIN ON SATURDAY BEFORE A SLIGHT DOWNTURN IS EXPECTED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
In the hours before
Local storm report, Aug 11, 1:11 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST FRI AUG 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD 13 SSW SAFFORD 32.66N 109.78W
08/11/2006 GRAHAM AZ DEPT OF HIGHWAYS
ADOT REPORTED WATER OVER THE ROADS AND OUT OF BANKS AT
MILE POST 121/NOON CREEK AND MILE POST 123/WET CANYON.
NOTED BY DPS AT 1245. ROCKS AND DEBRIS WERE ALSO OVER THE
ROAD.
&&
HHANSONLocal storm report, Aug 11, 1:54 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST FRI AUG 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 13 NE TOMBSTONE 31.85N 109.91W
08/11/2006 COCHISE AZ LAW ENFORCEMENT
ON CHARLESTON ROAD...BETWEEN MIL POSTS 12 AND
14...BETWEEN TOMBSTONE AND SIERRA VISTA...THE ROAD HAS
BEEN FLOODED AND PART OF THE ROAD HAS BEEN WASHED AWAY.
&&
HHANSONThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:55 PM MST | Flash Flood Warning | TWC | Pinal | 35 min |
| Aug 11, 12:01 PM MST | Flash Flood Warning | TWC | Graham | 59 min |
| Aug 11, 12:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 11, 12:46 PM MST | Flash Flood Warning | TWC | Cochise | 59 min |
| Aug 11, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 11, 1:08 PM MST | Flash Flood Warning | TWC | Cochise | 67 min |
| Aug 11, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.